An overdose of the pain drug Acetaminophen risks causing severe side effects. The medication is commonly used for treating fever and pain. Exceeding the prescribed dosage of acetaminophen can cause severe liver problems, including liver failure.
Acetaminophen is the active ingredient in Tylenol and Vicodin, which are available over the counter. It is highly effective in relieving pain and fever. The recommended dosage of the drug does not cause any stomach problems. However, an acetaminophen overdose even for a short period of time can cause toxicity and acute liver failure, which could even result in death if the liver damage goes untreated for long.
Acetaminophen Toxicity Symptoms
Paracetamol is another name for acetaminophen. The drug has been available as analgesic and antipyretic. Over 100 million people in the country use acetaminophen for pain relief.
When you ingest acetaminophen, the drug is turned into a metabolite, which is extremely toxic to the liver. Even little amounts of acetaminophen change to a toxic metabolite that binds with proteins in the liver and risk causing cellular injury.
The failure of the liver to completely remove the toxins may prove damaging for the organ and cause acetaminophen poisoning.
The extent of injury to the liver depends on the amount of toxic metabolite and the liver’s ability to remove it before it binds to the liver protein.
If you have a poorly functioning liver, even the recommended dosage of the drug may prove too high for your body. Some people with liver problems or those who drink too much alcohol can experience severe symptoms by exceeding the therapeutic drug dose. Some of the symptoms include:
- Abdominal pain
- Appetite loss
- Upset stomach
Overdose of Acetaminophen
Acetaminophen toxicity is the number one cause of acute liver failure today. Chronic daily consumption of the medication can result in elevation of liver enzyme. If people on an acetaminophen therapy consume alcohol, they put themselves on a higher risk of liver toxicity. The acetaminophen-alcohol combination can prove fatal.
Overdose of the drug can further cause
- Kidney toxicity
- Increased fracture risk
- Increased blood concentrations of liver enzyme
- Inhibition of testosterone production
Your liver uses numerous enzyme systems for metabolizing acetaminophen. When the drug is taken in low doses, the enzyme systems are able to remove the excess acetaminophen from your body. But any increase in the amount of acetaminophen dosage can adversely affect the functioning of these enzyme systems, some of which may become overwhelmed.
If you are hospitalized, acetaminophen level will be tested in your blood. Your doctor may prescribe a medication to diffuse the drug’s toxic effects. However, some people may require stomach pumping.